Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 1998, 3:38 PM CST for Dent County, Phelps County, Shannon County, Missouri. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 3:38 PM CST (21:38 UTC)
- Expired
- Mar 27, 1998, 4:40 PM CST
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dent County, MO, Phelps County, MO, Shannon County, MO
The radar
The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 4:15 PM CST | Thunderstorm Wind | Salem, MO | Thunderstorm winds downed several trees. |
| Mar 27, 4:15 PM CST | Thunderstorm Wind | Countywide, MO | Thunderstorm winds downed trees, power lines, and signs all over the county. Two cars were shoved into the median along Interstate 44 near Rolla because of high winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 2:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443 WUUS1 KSGF 272139 RRA SVRSGF MOC065-125-149-161-203-272240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 338 PM CST FRI MAR 27 1998 * SEVERE THUNDERSTORM WARNING FOR DENT COUNTY - SOUTH CENTRAL MISSOURI MARIES COUNTY - CENTRAL MISSOURI OREGON COUNTY - SOUTH CENTRAL MISSOURI PHELPS COUNTY - EAST CENTRAL MISSOURI SHANNON COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 440 PM CST * SOME AREAS AFFECTED VIENNA ROLLA SALEM ALTON * AT 337 PM SPRINGFIELD DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LINE EXTENDED FROM BRINKTOWN...15 MILES WEST OF VIENNA TO FORT LEONARD WOOD TO HOUSTON AND WAS MOVING EAST AT 40 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING FOR PHELPS COUNTY. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. & JOHNSON/RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:15 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 27, 2:15 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CST FRI MAR 27 1998 LATEST SFC ANALYSIS SHOWS LOW CENTERED ACROSS NORTHWEST OKLAHOMA WITH A FRONTAL BOUNDARY STRETCHING SOUTHWARD INTO THE HEART OF TEXAS. MAIN FOCUS TDA HAS BEEN WITH THE PRESSURE GRADIENT AND THE RESULTANT WIND ACROSS THE CWA. SHRA/TSRA HAVE DEVELOPED AHEAD OF THE FRONT AND PUSHED INTO WESTERN MISSOURI DURING THE PAST COUPLE OF HOURS. WV IMAGERY SHOWS UPR LVL LOW LOCATED ACROSS THE PANHANDLE OF OKLAHOMA. HAVE GONE WITH THE ETA SOLUTION TONIGHT ALTHOUGH MODELS LOOK REASONABLY CLOSE IN THEIR DEPICTION. REGIONAL RADAR LOOP SHOWS BACK EDGE OF PCPN IN E OKLAHOMA AND PCPN AREA PUSHING NORTHEAST AT ABOUT 40 MPH. SGF RADAR SHOWS LINE BEGINNING TO DEVELOP ACROSS SW MO. MAIN FOCUS WILL BE WITH TSRA THIS EVENING AND TEMPS THRU REMAINDER OF PD. WITH SPEED OF SYSTEM WILL SEE RAPID CLEARING TAKING PLACE TONIGHT FROM WEST TO EAST. W TIER GROUPS SHOULD BE ENDING PCPN AROUND ZONE ISSUANCE TIME AND MAY WANT TO THROW IN A 30 POP WITH UPR LVL WAVE PUSHING THRU THIS EVENING. OTHER GROUPS WILL NEED A POP FOR THIS EVENING BUT SHOULD SEE CLEARING OVERNIGHT. NEXT LOW BEGINS TO DEVELOP ACROSS THE W AND SHOULD SEE HEIGHT RISES AGAIN ON SATURDAY AFTER LOW QUICKLY LIFTS TO THE NE. TEMPS WILL ACTUALLY BE WARMER ON SATURDAY BEHIND THIS SYSTEM WITH PLENTY OF SUNSHINE EXPECTED AND GOOD HEIGHT RISES. WENT WITH A COMBO OF FAN/FWC TONIGHT...HOWEVER BELIEVE THE FAN NUMBERS TOO COOL ON SATURDAY WITH HIGHS AND WENT WITH THE FWC. LATEST MESOSCALE DISCUSSION INDICATES PSBL WW UPCOMING. DESPITE RECENT HEAVY RAINS...BELIVE SYSTEM WILL GO THROUGH TO QUICKLY FOR FFA. RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION) SGF...CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING. CLEARING OVERNIGHT WITH A LOW AROUND 50. SOUTH TO SOUTHWEST WIND 10 TO 20 MPH. JLN...CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORM EARLY...THEN CLEARING WITH A LOW IN THE LOW 50S. SOUTH TO SOUTHWEST WIND 10 TO 20 MPH. UNO...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING. CLEARING AFTER MIDNIGHT WITH A LOW IN THE MID 50S. SOUTH WIND 10 TO 20 MPH. CHANCE OF PRECIPITATION 70 PERCENT. VIH/AIZ...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING. CLEARING AFTER MIDNIGHT WITH A LOW IN THE LOW 50S. SOUTH WIND 10 TO 20 MPH. CHANCE OF PRECIPITATION 70 PERCENT. CCF SGF BC 051/078 057/074 055 055-- JLN BC 053/080 058/076 056 054-- LINDENBERG
In the hours before
Special weather statement, Mar 27, 1:00 PM CST, 2 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST FRI MAR 27 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...HIGH WIND WARNING FOR EXTREME SOUTHEAST KANSAS/SOUTHWEST MISSOURI... ...WIND ADVISORY FOR REMAINDER OF SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI... A STRONG AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS AND WESTERN OKLAHOMA EARLY THIS AFTERNOON. STRONG SOUTHERLY WINDS WERE OCCURRING OUT AHEAD OF THE LOW ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. WIND SPEEDS FROM 30 TO 50 MPH HAVE BEEN REPORTED ACROSS SOUTHWEST MISSOURI EARLIER TODAY CAUSING SOME DOWNED POWER LINES AND KNOCKING OVER SMALL TREES. SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING ALONG AND AHEAD OF A COLD FRONT WHICH STRETCHED ACROSS WESTERN OKLAHOMA INTO CENTRAL TEXAS. THIS AREA OF PRECIPITATION WAS PUSHING NORTHEAST AND WILL AFFECT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS AFTERNOON...AND SPREAD EAST INTO SOUTH CENTRAL AND CENTRAL MISSOURI BY THE LATE AFTERNOON. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE AS STRONG DOWNDRAFTS MAY DEVELOP AND ENHANCE THE ALREADY STRONG WIND SPEEDS. THE MAIN SEVERE WEATHER THREAT WILL BE WITH DAMAGING WINDS THIS AFTERNO0N. SPOTTERS MAY BE NEEDED FOR ACTIVATION ACROSS THE ENTIRE AREA THIS AFTERNOON...AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI THIS EVENING. LINDENBERG
Special weather statement, Mar 27, 2:00 PM CST, 1 hour 38 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-280145- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CST FRI MAR 27 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI UNTIL 7 PM... THE TORNADO WATCH IS VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN CHRISTIAN DALLAS DENT DOUGLAS GREENE HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON OZARK PHELPS POLK PULASKI SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD BRANSON CAMDENTON WEST PLAINS FORT LEONARD WOOD BOLIVAR SALEM MARSHFIELD OZARK A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS SOUTHWEST MISSOURI. WHILE THE MAIN THREAT FOR SEVERE WEATHER WITH THIS LINE OF THUNDERSTORMS WILL BE STRAIGHT LINE WIND DAMAGE...LARGE SHEAR IS EXPECTED TO DEVELOP AS AN UPPER LEVEL WAVE MOVES INTO THE AREA THIS AFTERNOON AND EVENING. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
Special weather statement, Mar 27, 2:00 PM CST, 1 hour 38 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-280145- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CST FRI MAR 27 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI UNTIL 7 PM... THE TORNADO WATCH IS VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN CHRISTIAN DALLAS DENT DOUGLAS GREENE HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON OZARK PHELPS POLK PULASKI SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD BRANSON CAMDENTON WEST PLAINS FORT LEONARD WOOD BOLIVAR SALEM MARSHFIELD OZARK A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS SOUTHWEST MISSOURI. WHILE THE MAIN THREAT FOR SEVERE WEATHER WITH THIS LINE OF THUNDERSTORMS WILL BE STRAIGHT LINE WIND DAMAGE...LARGE SHEAR IS EXPECTED TO DEVELOP AS AN UPPER LEVEL WAVE MOVES INTO THE AREA THIS AFTERNOON AND EVENING. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
Local storm report, Mar 27, 3:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
336 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM SPRINGFIELD MO 68 MPH TSTM GUST
03/27/98 GREENE
0203 PM WALNUT GROVE MO WIND DAMAGE
03/27/98 GREENE TREE LIMBS DOWN
0212 PM SPOKANE MO WIND DAMAGE
03/27/98 CHRISTIAN POWER LINES DOWN
0219 PM HOLLISTER MO 70 MPH TSTM GUST
03/27/98 TANEY
0222 PM BRANSON MO 60 MPH TSTM GUST
03/27/98 TANEY
0225 PM MO WIND DAMAGE
03/27/98 TANEY LARGE LIMBS DOWN AND
INTERSECTION OF HIGHWAY 76
AND K
0230 PM MO WIND DAMAGE
03/27/98 TANEY K-DOCK RAMP BLOW OVER AT
CEDAR CREEK AND MM HIGHWAY
0234 PM MO 64 MPH TSTM GUST
03/27/98 DALLAS 64 MPH WINDS AT HIGHWAY 73
AND 64
0240 PM FORDLAND MO 72 MPH TSTM GUST
03/27/98 WEBSTER 72 MPH WIND AND NICKEL
HAIL 6 MILES SE OF
FORDLAND
0240 PM ASH GROVE MO WIND DAMAGE
03/27/98 GREENE LARGE TREES DOWN IN ASH
GROVE AND REPUBLIC
0250 PM MO 60 MPH TSTM GUST
03/27/98 LACLEDE 60 MPH WIND REPORTED AT
HIGHWAY AA AND 64.
0257 PM MO WIND DAMAGE
03/27/98 TANEY BOATER IS MISSING AT BIG
CEDAR
0259 PM MO WIND DAMAGE
03/27/98 OZARK LARGE TREES OVER ROAD AT
HIGHWAY D AND 55
0310 PM AVA MO WIND DAMAGE
03/27/98 DOUGLAS LARGE TREES DOWN IN AVA
0314 PM LEBANON MO WIND DAMAGE
03/27/98 LACLEDE TREES DOWN
0314 PM BENNETT SPGS MO 60 MPH TSTM GUST
03/27/98 LACLEDE ESTIMATED WIND SPEED IN
BENNETT SPRINGS AND
PHILLIPSBURG
LINDENBERGLocal storm report, Mar 27, 3:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
336 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM SPRINGFIELD MO 68 MPH TSTM GUST
03/27/98 GREENE
0203 PM WALNUT GROVE MO WIND DAMAGE
03/27/98 GREENE TREE LIMBS DOWN
0212 PM SPOKANE MO WIND DAMAGE
03/27/98 CHRISTIAN POWER LINES DOWN
0219 PM HOLLISTER MO 70 MPH TSTM GUST
03/27/98 TANEY
0222 PM BRANSON MO 60 MPH TSTM GUST
03/27/98 TANEY
0225 PM MO WIND DAMAGE
03/27/98 TANEY LARGE LIMBS DOWN AND
INTERSECTION OF HIGHWAY 76
AND K
0230 PM MO WIND DAMAGE
03/27/98 TANEY K-DOCK RAMP BLOW OVER AT
CEDAR CREEK AND MM HIGHWAY
0234 PM MO 64 MPH TSTM GUST
03/27/98 DALLAS 64 MPH WINDS AT HIGHWAY 73
AND 64
0240 PM FORDLAND MO 72 MPH TSTM GUST
03/27/98 WEBSTER 72 MPH WIND AND NICKEL
HAIL 6 MILES SE OF
FORDLAND
0240 PM ASH GROVE MO WIND DAMAGE
03/27/98 GREENE LARGE TREES DOWN IN ASH
GROVE AND REPUBLIC
0250 PM MO 60 MPH TSTM GUST
03/27/98 LACLEDE 60 MPH WIND REPORTED AT
HIGHWAY AA AND 64.
0257 PM MO WIND DAMAGE
03/27/98 TANEY BOATER IS MISSING AT BIG
CEDAR
0259 PM MO WIND DAMAGE
03/27/98 OZARK LARGE TREES OVER ROAD AT
HIGHWAY D AND 55
0310 PM AVA MO WIND DAMAGE
03/27/98 DOUGLAS LARGE TREES DOWN IN AVA
0314 PM LEBANON MO WIND DAMAGE
03/27/98 LACLEDE TREES DOWN
0314 PM BENNETT SPGS MO 60 MPH TSTM GUST
03/27/98 LACLEDE ESTIMATED WIND SPEED IN
BENNETT SPRINGS AND
PHILLIPSBURG
LINDENBERGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:46 PM CST | Severe Thunderstorm Warning | SGF | Greene, Polk | 44 min |
| Mar 27, 1:46 PM CST | Severe Thunderstorm Warning | SGF | Christian | 44 min |
| Mar 27, 2:14 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Webster | 46 min |
| Mar 27, 2:14 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 46 min |
| Mar 27, 2:40 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Wright | 50 min |
| Mar 27, 2:58 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 32 min |
| Mar 27, 3:02 PM CST | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Mar 27, 3:02 PM CST | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| Mar 27, 3:38 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 62 min |
| Mar 27, 3:38 PM CST | Severe Thunderstorm Warning | SGF | Maries | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.